Flash Flood, La Plata
- When
- August 25, 1:45 PM MST to 3:00 PM MST
- Where
- La Plata County, 15 mi N of Bayfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Water and debris 6 to 12 inches deep flowed across County Road 500. The road was closed for about two hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Water and debris 6 to 12 inches deep flowed across County Road 500. The road was closed for about two hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 25, 1:39 PM MST, 6 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 239 PM MDT MON AUG 25 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH TUESDAY NIGHT)... DRIER...MORE STABLE CONDITIONS SPREADINGS SOUTH THROUGH THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. SCATTERED CONVECTION CONTS OVER THE SRN ZONES...WITH LOCALLY HEAVY RAIN AGAIN FALLING IN AND NEAR THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. TONIGHT...DRIER AIR WILL CONTINUE TO WORK SOUTH...BRINGING AN EARLY END TO CONVECTION OVER THE NORTHERN ZONES. ACTIVITY WL LINGER OVER THE SOUTHERN ZONES THROUGH MID-EVENING AS TAIL END OF WEAK SHRTWV CONTS TO SLIDE SOUTH THROUGH THE AREA. BULK OF ACTIVITY WL COME TO AN END BY MIDNIGHT...WITH CLEARING CONDS FROM NORTH TO SOUTH. TUESDAY...BEST MOISTURE WL BE CONFINED TO THE SOUTHERN ZONES...WITH SCATTERED DIURNAL ACTIVITY ONCE AGAIN EXPECTED. LIGHT NORTHERLY FLOW WL RESULT IN SLOW MOVING STORMS...CAPABLE OF PRODUCING HEAVY RAINS. WL AGAIN NEED TO KEEP AN EYE ON OUR FLOOD PRONE AREAS... ESPECIALLY NEAR THE OLD BURN AREAS AS SOILS BECOME SATURATED FROM RECENT RAINS. MAV GUIDANCE NUMBERS REMAIN TOO COOL...SO FCST HEAVILY WEIGHED TOWARD WARMER ETA NUMBERS. TUESDAY NIGHT...FLOW ALOFT SHIFTS BACK TO A MORE WEST/SOUTHWEST COMPONENT OVERNIGHT. THIS WL ALLOW BETTER MOISTURE TO ONCE AGAIN WORK BACK NORTH ACROSS EASTERN UTAH AND WESTERN COLORADO. HAVE MADE FEW CHANGES TO CURRENT FCST...WITH DIURNAL CONVECTION WINDING DOWN IN THE EVENING. HOWEVER...INCREASE IN MOISTURE MAY ALLOW A FEW STORMS TO LINGER PAST THE MIDNIGHT HOUR. WL COVER THIS WITH LOW POPS...MAINLY OVER THE EASTERN UTAH ZONES AND SOUTHWEST COLORADO. MOS NUMBERS LOOK GOOD FOR THE OVERNIGHT PERIODS. JDC LONG TERM DISCUSSION... WEDNESDAY...WAVE MOVES ACROSS NORTHERN ROCKIES WITH SRN EXTENT OF TROUGH BRUSHING NE UT/NW CO WED NIGHT. MOISTURE PLUME AHEAD OF WAVE FOR INCREASING CLOUDS WED LEADING TO AFTN/EVENING CONVECTION IN UNSTABLE ATMS. POPS HIGHEST IN THE ERN UINTAS CLOSEST TO WAVE...AND THE SRN MTNS WHERE THETA-E GREATEST. EXPECT A FEW SHOWERS TO CONTINUE PAST MIDNIGHT. TEMPS A FEW DEGS COOLER THAN TUE DUE TO CLOUDS. THURSDAY-FRIDAY...TAIL END OF TROUGH CROSSES NW CO THU MORNING FOR POSSIBILITY OF A FEW MORNING SHOWERS...THEN SLIPS SE WITH SCT TSTMS MAINLY CENTL/SRN MTNS THU AFTN IN BEST MOISTURE AND INSTABILITY. SOME SUBSIDENT NW FLOW BEHIND WAVE WILL KEEP MINIMAL POPS ACROSS NW CO/NE UT. TONED DOWN POPS AREA-WIDE THU NIGHT AND FRI MORNING. BROAD RIDGE OVER THE SWRN U.S. ON FRI. ENOUGH MOISTURE SHOULD BE AROUND FOR AFTN/EVE TSTMS MAINLY OVER THE HIGHER TERRAIN. TEMPS A LITTLE COOLER AND CLOSER TO NORMAL. JAD SATURDAY-MONDAY...HURRICANE IGNACIO CURRENTLY NEAR SRN BAJA...OR ITS REMNANTS...REMAIN THE WILD CARD FOR LATE THIS WEEK AS IT COULD SEND A SIGNIFICANT AMT OF MOISTURE INTO THE SOUTHWEST. ALSO OF INTEREST IS SPEED/STRENGTH OF SHORTWAVE FORECAST TO MOVE INTO THE PAC NW AND UNDERCUT THE WRN CANADA RIDGE...EVENTUALLY LOWERING HEIGHTS OVER ERN UT/WRN CO BY MON. SEEMS REASONABLE THAT AT LEAST SOME MOISTURE/ENERGY WILL BE CROSSING THE GREAT BASIN AND SWRN U.S. DURING THIS PERIOD... AND WILL CONTINUE WITH THE CURRENT FORECAST OF A CHANCE OF SHOWERS AND THUNDERSTORMS MOUNTAINS...SLIGHT CHANCE VALLEYS. NO CHANGES TO THE GRIDS. JAD .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-261145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND SOUTHERN VALLEYS THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS ELSEWHERE. STORMS WILL BE SLOW MOVING. THIS WILL RESULT IN LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLASH FLOODING. DANGEROUS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS WILL OCCUR EACH DAY THROUGH SUNDAY. STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...MOSTLY IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO RELAY STORM REPORTS TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE OFFICE. LINDQUIST
The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375168.